Alert archive / North Dakota / Tornado Warnings in 2010

Tornado Warning 94, NWS Bismarck, ND

September 9, 2010Billings County, Dunn County, Stark County, North Dakota

NWS Bismarck, ND issued this tornado warning at Sep 9, 2010, 5:29 PM MDT for Billings County, Dunn County, Stark County, North Dakota. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2010, 5:29 PM MDT (23:29 UTC)
Expired
Sep 9, 2010, 6:00 PM MDT
In force
31 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon

Counties Billings County, ND, Dunn County, ND, Stark County, ND

The radar

The Bismarck radar (KBIS), 162 km from the middle of the area, began a volume at 23:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 9, 2:35 PM MDTSevere Thunderstorm WatchSPC8 hr
Sep 9, 3:57 PM MDTTornado WatchSPC6 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2010-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2010-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-491 J/kg
Mixed-layer LCL
659 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
371 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

230 
WFUS53 KBIS 092329
TORBIS
NDC007-025-089-100000-
/O.NEW.KBIS.TO.W.0094.100909T2329Z-100910T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
529 PM MDT THU SEP 9 2010

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* TORNADO WARNING FOR...
  EAST CENTRAL BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA...
  SOUTHWESTERN DUNN COUNTY IN SOUTHWEST NORTH DAKOTA...
  NORTHWESTERN STARK COUNTY IN SOUTHWEST NORTH DAKOTA...

* UNTIL 600 PM MDT

* AT 527 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS
  STORM WAS LOCATED NEAR NEW HRADEC...OR 11 MILES NORTHWEST OF
  DICKINSON...AND MOVING NORTHEAST AT 30 MPH.

BASEBALL SIZE HAIL AND WINDS TO 70 MPH ARE LIKELY.

* LOCATIONS IMPACTED INCLUDE...
  MANNING AND HIRSCHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4734 10280 4719 10242 4699 10266 4690 10293
      4694 10310 4704 10314
TIME...MOT...LOC 2329Z 232DEG 26KT 4703 10290

$$

BIRK
1 follow-up statement
035 
WWUS53 KBIS 092344
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
644 PM CDT THU SEP 9 2010

NDC007-092353-
/O.CAN.KBIS.TO.W.0094.000000T0000Z-100910T0000Z/
BILLINGS ND-
544 PM MDT THU SEP 9 2010

...THE TORNADO WARNING FOR EAST CENTRAL BILLINGS COUNTY IS
CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4693 10286 4709 10301 4734 10280 4719 10242
      4699 10266
TIME...MOT...LOC 2343Z 231DEG 28KT 4705 10274

$$

NDC025-089-100000-
/O.CON.KBIS.TO.W.0094.000000T0000Z-100910T0000Z/
STARK ND-DUNN ND-
544 PM MDT THU SEP 9 2010

...A TORNADO WARNING REMAINS IN EFFECT FOR SOUTH CENTRAL DUNN AND
NORTH CENTRAL STARK COUNTIES UNTIL 600 PM MDT...

AT 541 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO.  THIS DANGEROUS
STORM WAS LOCATED 7 MILES NORTHEAST OF NEW HRADEC...OR 11 MILES NORTH
OF DICKINSON...MOVING NORTHEAST AT 30 MPH. BASEBALL SIZE HAIL AND 
WINDS TO 70 MPH ARE LIKELY. 

LOCATIONS IMPACTED INCLUDE...
  MANNING AND HIRSCHVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW. MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 4693 10286 4709 10301 4734 10280 4719 10242
      4699 10266
TIME...MOT...LOC 2343Z 231DEG 28KT 4705 10274

$$

BIRK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this tornado warning went out at Sep 9, 2:12 PM MDT, 3 hours 17 minutes earlier.

Area forecast discussion, Sep 9, 2:12 PM MDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
312 PM CDT THU SEP 9 2010

.SHORT TERM...TONIGHT THROUGH SUNDAY NIGHT...
MULTIPLE CONCERNS TONIGHT INVOLVE SEVERE WEATHER POSSIBILITIES
AND POSSIBLE HEAVY RAIN.

PROXIMITY SOUNDINGS ARE VERY MOIST WITH REMNANTS OF TROPICAL STORM
HERMINE. PRECIPITABLE WATER AMOUNTS CLOSE TO 1.5 INCHES ARE
CLIMATOLOGICALLY ABOVE THE 99TH PERCENTILE FOR EARLY SEPTEMBER.
EARLIER PRECIPITATION ACROSS DICKEY/LAMOURE/STUTSMAN COUNTIES OF
THE SOUTHEAST CWA RANGED FROM 1 TO 3 INCHES FROM EARLIER
CONVECTION. CURRENTS TRENDS SUGGEST RAPIDLY DEVELOPING
THUNDERSTORMS ACROSS WESTERN NORTH DAKOTA THIS EVENING WILL TRACK
NORTHEAST. EVENTUALLY THE COLD FRONT WILL FOCUS THUNDERSTORMS
ACROSS CENTRAL NORTH DAKOTA AFTER MIDNIGHT...AND WILL PROVE A
FLOOD/FLASH FLOOD THREAT TO THOSE COUNTIES. OTHER HEAVY RAIN
AMOUNTS ARE POSSIBLE WEST AND NORTH...HOWEVER CURRENT THINKING IS
SUFFICIENT CAPACITY ON THE SOILS WILL TAKE SOME ADDITIONAL HEAVY
RAIN. OTHERWISE...WESTERN NORTH DAKOTA IS LOOSING  THE CAP...AND
SEVERE POTENTIAL IS NOW A FOCUS FOR THE LATE AFTERNOON HOURS AND
THE EVENING ACROSS WESTERN NORTH DAKOTA.

BY FRIDAY MORNING...THE FOCUS FOR THUNDERSTORMS WILL BE ACROSS THE
EAST...WITH RAIN AND WIDELY SCATTERED THUNDERSTORMS WEST. AREAS
OF RAIN AND FOG POSSIBLE FRIDAY MORNING WEST. GENERALLY CLEARING
SKIES FRIDAY NIGHT AND A QUITE EARLY FALL WEEKEND SATURDAY AND
SUNDAY.

.LONG TERM...MONDAY THROUGH THURSDAY
A WEAK UPPER LEVEL RIDGE WILL MOVE THROUGH THE AREA IN THE LONG
TERM...ALTHOUGH THERE IS POTENTIAL FOR IMPULSES TO MOVE THROUGH THE
RIDGE.  OVERALL PROBABILITIES FOR PRECIP WILL BE LOW...BUT WILL ADD
A SLIGHT CHANCE TO MONDAY...TUESDAY NIGHT...AND WEDNESDAY NIGHT.
TEMPERATURES WILL BE SEASONAL.

&&

.AVIATION...AN ABUNDANCE OF LOW LEVEL MOISTURE WILL KEEP CEILINGS
BELOW 1000 FEET AGL ACROSS MOST OF THE AREA THROUGH FRIDAY MORNING
ALTHOUGH THERE ARE LIKELY TO BE BREAKS ASSOCIATED WITH A SURFACE LOW
NOW IN SOUTHEAST MONTANA WHICH WILL MOVE NORTHEAST THROUGH WESTERN
AND CENTRAL NORTH DAKOTA.  IN ADDITION...LOW VISIBILITIES AND LOW
CEILINGS ALONG WITH HAIL AND STRONG WINDS CAN BE EXPECTED IN
THUNDERSTORMS WHICH WILL MOVE THROUGH THE STATE WITH THE LOW.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH FRIDAY EVENING
FOR NDZ037-047-048-050-051.

&&

WAA/TSW
Hazardous weather outlook, Sep 9, 2:59 PM MDT, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
359 PM CDT THU SEP 9 2010

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-102100-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
359 PM CDT THU SEP 9 2010 /259 PM MDT THU SEP 9 2010/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE FORECAST ACROSS SOUTHWEST NORTH DAKOTA
THIS AFTERNOON...MOVING INTO THE CENTRAL AND NORTHWEST PORTIONS
OF THE STATE INTO THE EVENING. THE PRIMARY THREATS WILL BE LARGE
HAIL...DAMAGING WINDS AND HEAVY RAIN. AN ISOLATED TORNADO IS ALSO
POSSIBLE...ESPECIALLY IN SOUTHWEST NORTH DAKOTA IN THE AFTERNOON
AND EVENING.

THUNDERSTORMS ARE FORECAST TO CONTINUE TO MOVE EAST OF HIGHWAY 83
THURSDAY NIGHT AND INTO FRIDAY MORNING. HEAVY RAIN WILL BE THE
PRIMARY THREAT...WITH STREET AND RURAL FLOODING A CONCERN FOR
AREAS THAT HAVE ALREADY RECEIVED HEAVY RAINFALL EARLIER ON
THURSDAY. A FLOOD WATCH IS IN EFFECT FOR THE SOUTHERN JAMES RIVER
VALLEY THURSDAY EVENING THROUGH FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

RAIN SHOWERS WITH ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS
WESTERN AND CENTRAL NORTH DAKOTA FRIDAY...SOME PRODUCING HEAVY
RAINFALL EAST OF HIGHWAY 83 IN THE MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THURSDAY AFTERNOON AND INTO THE
NIGHT. SPOTTERS ARE ENCOURAGED TO REPORT SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE IN BISMARCK THURSDAY AFTERNOON AND THROUGH
THE NIGHT.

AYD

In the hours before

Special weather statement, Sep 9, 4:48 PM MDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
548 PM CDT THU SEP 9 2010

NDZ018-033-092345-
DUNN-STARK-
448 PM MDT THU SEP 9 2010

...SPECIAL WEATHER STATEMENT...

AT 448 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL STARK COUNTY...MOVING NORTHEAST AT
30 MPH.

NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  GLADSTONE BY 500 PM MDT...
  TAYLOR BY 510 PM MDT...
  RICHARDTON BY 515 PM MDT...
  MARSHALL BY 540 PM MDT...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

SIMOSKO
Local storm report, Sep 9, 4:49 PM MDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
549 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HAIL             16 N MARMARTH           46.53N 103.92W
09/09/2010  E2.00 INCH       SLOPE              ND   PUBLIC

            GOLF BALL AND LARGER HAIL. ENDED 0515 PM CDT.

&&

SWALKER
Local storm report, Sep 9, 5:07 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
607 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             4 SW FRYBURG            46.83N 103.36W
09/09/2010  E2.75 INCH       BILLINGS           ND   TRAINED SPOTTER

            60 MPH WINDS ALSO REPORTED WITH THIS STORM.

&&

PAYD
Local storm report, Sep 9, 5:13 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
613 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             1 W BELFIELD            46.89N 103.22W
09/09/2010  M1.00 INCH       STARK              ND   LAW ENFORCEMENT

            QUARTER SIZE HAIL ONGOING.

&&

VROLLER
Local storm report, Sep 9, 5:25 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
625 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             GLADSTONE               46.86N 102.57W
09/09/2010  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            LASTED A FEW MINUTES.

&&

VROLLER
Local storm report, Sep 9, 5:29 PM MDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
629 PM CDT THU SEP 09 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             5 NE GLADSTONE          46.91N 102.49W
09/09/2010  M1.00 INCH       STARK              ND   TRAINED SPOTTER

            LASTED 5 MINUTES.

&&

VROLLER

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 7:35 AM MDTAreal Flood AdvisoryBISDickey2 hr
Sep 9, 1:37 PM MDTAreal Flood AdvisoryBISSheridan, Wells6 hr
Sep 9, 2:27 PM MDTFlood WatchBISDickey, LaMoure, Logan, McIntosh, Stutsman17 hr
Sep 9, 3:13 PM MDTSevere Thunderstorm WarningBISBowman, Golden Valley, Slope62 min
Sep 9, 3:36 PM MDTTornado WarningBISGolden Valley, Slope24 min
Sep 9, 3:41 PM MDTSevere Thunderstorm WarningBISAdams, Hettinger, Slope, Stark64 min
Sep 9, 3:48 PM MDTTornado WarningBISHettinger, Slope27 min
Sep 9, 4:00 PM MDTTornado WarningBISBillings, Golden Valley, Slope30 min
Sep 9, 4:21 PM MDTTornado WarningBISBillings, Golden Valley, Slope24 min
Sep 9, 4:44 PM MDTTornado WarningBISBillings, Stark31 min
Sep 9, 4:52 PM MDTSevere Thunderstorm WarningBISDunn, Stark53 min
Sep 9, 5:07 PM MDTTornado WarningBISBillings, Dunn, Stark23 min
Sep 9, 5:33 PM MDTSevere Thunderstorm WarningBISDunn, Mercer, Stark57 min
Sep 9, 5:37 PM MDTAreal Flood AdvisoryBISRolette3 hr

Nearby

Tornado Warnings in North Dakota, 2010Every tornado warning in 2010Tornadoes in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.